Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2006, 7:57 PM CST for Anderson County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2006, 7:57 PM CST (01:57 UTC)
- Expired
- Mar 12, 2006, 8:15 PM CST
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 11:49 AM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 130158
SVRTOP
KSC003-130215-
/O.NEW.KTOP.SV.W.0034.060313T0157Z-060313T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CST SUN MAR 12 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 815 PM CST
* AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES EAST OF COLONY...OR ABOUT 12 MILES
NORTHEAST OF IOLA...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE ANDERSON COUNTY AND THE SELMA AREA.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3805 9543 3819 9530 3839 9506 3810 9508
3804 9514
$$2 follow-up statements
000
WWUS53 KTOP 130209
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CST SUN MAR 12 2006
KSC003-130215-
/O.CON.KTOP.SV.W.0034.000000T0000Z-060313T0215Z/
ANDERSON-
808 PM CST SUN MAR 12 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR SOUTHEASTERN ANDERSON COUNTY...
AT 805 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF KINCAID...OR ABOUT 22
MILES NORTHEAST OF IOLA...MOVING NORTHEAST AT 60 MPH.
RURAL RESIDENTS OF SOUTHEAST ANDERSON COUNTY ARE IN THE PATH OF THIS
STORM.
A TORNADO WATCH IS ALSO IN EFFECT.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3805 9543 3819 9530 3839 9506 3810 9508
3804 9514
$$000
WWUS53 KTOP 130214
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CST SUN MAR 12 2006
KSC003-130224-
/O.EXP.KTOP.SV.W.0034.000000T0000Z-060313T0215Z/
ANDERSON-
814 PM CST SUN MAR 12 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
EXPIRES AT 815 PM CST...
AT 814 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH IS ALSO IN EFFECT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3805 9543 3819 9530 3839 9506 3810 9508
3804 9514
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:36 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 12, 3:36 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CST SUN MAR 12 2006 .DISCUSSION... SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE CWA THIS AFTERNOON WITH DRYLINE MOVING EAST THRU KSLN...KEMP...KWLO. TONGUE OF MOISTURE REMAINS THRU FAR NE AND EAST CENTRAL KS HOWEVER...WITH GOOD SURFACE CONVERGENCE ALONG THE WARM FRONTAL BOUNDARY. STILL SOME POTENTIAL FOR DEVELOPMENT ALONG AND NORTHEAST OF THIS AREA. WILL DROP WATCH FROM SOME OF THE SOUTHWESTERN MOST COUNTIES. STRONG SURFACE WINDS DEVELOPING BEHIND THE DRYLINE. WILL ISSUE A WIND ADVISORY FOR PORTIONS OF THE CWA THIS EVENING...INCLUDING LOCATIONS ALONG AND WEST OF A WASHINGTON...RILEY...WABAUNSEE...LYON COUNTY LINE THRU 7 PM THIS EVENING. MUCH COOLER AIR WRAPS AROUND AFTER MIDNIGHT AND WILL KEEP MENTION OF SLIGHT CHANCE POPS NORTHERN COUNTIES GENERALLY NORTH OF INTERSTATE 70. FOR MONDAY...WRAP AROUND CLOUDS AND COLD ADVECTION TO HOLD HIGHS INTO LOWER 40S NORTH TO AROUND 50 SOUTH. SOME FLURRIES...SPRINKLES POSSIBLE IN THE MORNING BUT WILL LEAVE OUT FOR NOW. MONDAY NIGHT INTO TUESDAY...FLOW ALOFT DAMPENS SOME AS HIGH PRESSURE FOLLOWS IN WAKE OF SURFACE LOW. LOWS MONDAY NIGHT DOWN INTO THE LOWER 20S NORTH TO MID 20S SOUTH. HIGHS TUESDAY REBOUNDING SOME WITH SURFACE HIGH PUSHING EAST AND LEE TROUGHING SETTING UP OVER THE HIGH PLAINS. SOME HIGH CLOUDS SPILLING EAST FROM NEXT SYSTEM BUT STILL MOSTLY SUNNY. HIGHS IN THE LOWER 50S NORTH TO MIDDLE 50S SOUTHWEST. NEXT POTENTIAL FOR PRECIPITATION COMES WEDNESDAY INTO WEDNESDAY NIGHT AS SHORTWAVE ENERGY COMES OUT SOUTHWEST AND STRONG LEE SIDE TROUGH BEGINS TO RETURN WARMTH AND MOISTURE. HIGHS WEDNESDAY FROM THE MIDDLE 50S NORTHEAST CORNER TO THE MIDDLE 60S SOUTHWEST. SOME MODEL DIFFERENCE TIMING OF SHORTWAVE WITH ECMWF SLOWER...AND WITH DEEP MOISTURE RETURN IN QUESTION ON GFS...KEPT WEDNESDAY DRY FOR NOW...LATER SHIFTS CAN WATCH TREND ON MOISTURE RETURN. ADDED SOME LOW PRECIPITATION CHANCES WEDNESDAY NIGHT...RAIN/SNOW NORTHERN COUNTIES...LIGHT RAIN SOUTH. CONTINUED RAIN SNOW CHANCES OVER NORTHERN COUNTIES THURSDAY MORNING AS UPPER WAVE LIFTS NORTHEAST. HIGHS THURSDAY FROM THE MIDDLE 40S NORTHEAST TO LOWER 50S SOUTHWEST. ANOTHER SHORTWAVE RACES THROUGH ON FRIDAY BUT SHOULD ONLY BRING SOME INCREASE IN HIGH CLOUDS. ANOTHER MORE SIGNIFICANT SHORTWAVE COMES OUT OF THE SOUTHWEST OVER THE WEEKEND. KEPT HIGHS IN THE LOWER TO MIDDLE 50S SATURDAY AND SUNDAY. WILL INTRODUCE SOME 20 PERCENT CHANCES FOR SHOWERS AND THUNDERSTORMS ON SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THRU 7 PM CST FOR KSZ008...009...020>022...034>038...054. && JS/PF
Hazardous weather outlook, Mar 12, 4:22 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 422 PM CST SUN MAR 12 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-130930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 422 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES CONTINUE TO BE POSSIBLE FOR PARTS OF NORTHEAST AND EAST CENTRAL KANSAS INTO THE EARLY EVENING HOURS...GENERALLY ALONG AND EAST OF MARYSVILLE...WESTMORELAND...TOPEKA TO BURLINGTON LINE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE. ADDITIONALLY A WIND ADVISORY FOR WIND GUSTS OVER 40 MPH IS IN EFFECT UNTIL 7 PM FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS GENERALLY ALONG AND WEST OF AN EMPORIA...ALMA...MANHATTAN TO WASHINGTON LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY STILL BE NEEDED INTO THE EARLY EVENING HOURS...GENERALLY EAST OF A MARYSVILLE...WESTMORELAND...TOPEKA TO BURLINGTON LINE.
In the hours before
Special weather statement, Mar 12, 4:58 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 458 PM CST SUN MAR 12 2006 KSZ040-122315- DOUGLAS- 458 PM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 515 PM CST... AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF LAWRENCE...MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 198 AND 206 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Mar 12, 5:39 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 539 PM CST SUN MAR 12 2006 KSZ056-059-130015- ANDERSON-FRANKLIN- 539 PM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND ANDERSON COUNTIES UNTIL 615 PM CST... AT 538 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 9 MILES SOUTH OF COLONY...OR ABOUT OVER IOLA...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE KINCAID...GARNETT... RICHMOND...GREELEY AND LANE. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 12, 5:59 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 8 N KINCAID 38.20N 95.15W
03/12/2006 E1.25 INCH ANDERSON KS TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL LASTED A FEW MINUTES.
&&
STRASSBERGSpecial weather statement, Mar 12, 6:13 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 613 PM CST SUN MAR 12 2006 KSZ040-055-056-130100- DOUGLAS-FRANKLIN-OSAGE- 613 PM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...OSAGE AND FRANKLIN COUNTIES UNTIL 700 PM CST... AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS LOCATED 4 MILES EAST OF MELVERN...OR ABOUT 17 MILES WEST OF OTTAWA...MOVING NORTHEAST AT 55 MPH. THE THUNDERSTORMS ARE CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE POMONA...OTTAWA... BALDWIN CITY AND EUDORA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 180 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 12, 6:42 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL BALDWIN CITY 38.78N 95.18W
03/12/2006 E0.88 INCH DOUGLAS KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Mar 12, 6:46 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 WSW BALDWIN CITY 38.76N 95.23W
03/12/2006 E1.00 INCH DOUGLAS KS TRAINED SPOTTER
ALSO ESTIMATED 50 MPH WINDS.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:31 PM CST | Severe Thunderstorm Warning | TOP | Douglas | 44 min |
| Mar 12, 6:59 PM CST | Severe Thunderstorm Warning | TOP | Anderson | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.